Wisconsin, 2003

Heavy Snow in Wisconsin, March 8, 2003

March 8, 2003 · NWS GRB · 1 event in 1 county or zone

A low pressure system moved from the central plains across northern Illinois. Snowfall from this system generally ranged from 3 to 6 inches across central Wisconsin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system moved from the central plains across northern Illinois. Snowfall from this system generally ranged from 3 to 6 inches across central Wisconsin. A total of 6.5 inches of snow fell 5 miles northeast of Colby, in the western part of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 7, 2:30 PM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Mar 7, 2:30 PM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CST FRI MAR 7 2003

FORECAST FOCUS ON SNOW LATE TONITE AND SAT...AS WELL AS COLD AIR SUN AND
MON.

MODELS DIFFER SOME THIS RUN AS FAR AS THE POSITION OF THE BEST SNOWFALL
LATE TONIGHT AND SATURDAY. THE ETA MODEL IS THE FURTHEST NORTH WITH NOT
MUCH SNOW SOUTH OF GREEN BAY AND WAUSAU. WHILE THE GFS MODEL HAS THE
BEST SNOWFALL TRACK OVER THE SOUTHERN PORTION OF THE CWA WITH THE NGM
SOMEWHERE IN BETWEEN. GIVEN THE BETTER TRACK RECORD OF THE GFS AND THE
FACT THAT THE ETA CORRECTED TO MATCH THE GFS YESTERDAY WILL LEAN TOWARDS
THE GFS SOLUTION. SNOWFALL AMOUNTS SHOULD RANGE FROM 2 TO 5 INCHES OVER
THE ENTIRE CWA. GIVEN THE MODEL VARIABILITY THIS RANGE SEEMS REASONABLE
AS WELL AS THE COVERAGE. GIVEN THESE AMOUNTS WILL ISSUE A WINTER WEATHER
ADVISORY FOR THE ENTIRE CWA LATE TONIGHT AND INTO SATURDAY.

THE TRIGGER FOR THE SNOW IS A COLD ARCTIC BOUNDARY WHICH WILL BRING
BITTER COLD AIR INTO THE AREA SATURDAY AFTERNOON AND EVENING. THIS
COUPLED WITH WINDS THAT WILL NOT DIE DOWN DURING THE NIGHTTIME HOURS AND
DANGEROUS WIND CHILLS WILL BE FELT SATURDAY NIGHT. A WIND CHILL ADVISORY
WILL PROBABLY BE NEEDED SATURDAY NIGHT NORTH OF GREEN BAY AND WAUSAU.

THE COLD AIR WILL SIT OVER THE AREA SUNDAY AS TEMPERATURES MAY NOT MAKE
IT ABOVE 20 OVER THE ENTIRE CWA. PARTLY CLOUDY SKIES AND LIGHTER WINDS
WILL MEAN TEMPERATURES WILL GET JUST AS COLD SUNDAY NIGHT. HOWEVER THE
LIGHTER WINDS WILL MEAN WIND CHILLS WILL NOT BE AS BAD AND NOT MEET WIND
CHILL ADVISORY CRITERIA AGAIN.

THE ETA MODEL BRINGS SOME LIGHT SNOW TO THE AREA ON MONDAY WITH THE GFS
HOLDING OFF UNTIL MONDAY NIGHT. WILL LEAN TOWARDS THE GFS GIVEN THE
BETTER TRACK RECORD AND THE FACT THAT THE COLD DRY AIR WILL TAKE A WHILE
TO GET MOIST ENOUGH FOR SNOW TO FALL.

THE SNOW SHOULD END ON WEDNESDAY AS ANOTHER REINFORCING SHOT OF COLD AIR
KEEPS TEMPERATURES LOWER THAN THE EXTENDED GUIDENCE. THE LAST FEW GFS
RUNS HAVE SHOWED SOME SNOW WITH A CLIPPER TYPE SYSTEM FOR THURSDAY.
GIVEN THE AMOUNT OF QPF THIS SYSTEM IS NOW GENERATING SOME LIGHT SNOW
WILL BE ADDED TO THURSDAYS FORECAST. THIS CLIPPER SYSTEM WILL DELAY THE
WARM UP PREVIOUSLY SLATED FOR LATE NEXT WEEK AND WILL PROBABLY HOLD OFF
UNTIL NEXT WEEKEND.

COORDINATED WITH MQT AND MKX...THANKS.

.GRB...WINTER WEATHER ADVISORY LATE TONIGHT AND SATURDAY
WIZ005-010>012-018>020-030-035-036.
WINTER WEATHER ADVISORY SATURDAY
WIZ013-020>022-031-037>040-045-048>050-073-075.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Mar 7, 5:45 AM CST, 18 hours 15 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
545 AM CST FRI MAR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE IS FORECAST TO TRACK NEAR THE WISCONSIN AND ILLINOIS BORDER
ON SATURDAY. THIS SYSTEM WILL BRING A SWATH OF ACCUMULATING SNOW TO
MOST OF THE FORECAST AREA. SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE
EXPECTED ACROSS MOST OF THE FORECAST AREA WITH THIS STORM. AS THE LOW
EXITS TO THE EAST SATURDAY NIGHT...ANOTHER SURGE OF ARCTIC AIR WILL
INVADE THE REGION. BITTER COLD WIND CHILL TEMPERATURES ARE ANTICIPATED
SATURDAY NIGHT AND SUNDAY MORNING...WITH READINGS IN THE 15 BELOW TO 35
BELOW ZERO RANGE. AIR TEMPERATURES ARE EXPECTED TO DROP WELL BELOW ZERO
IN MANY AREAS ON SUNDAY MORNING AND MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR SNOWFALL MEASUREMENTS ON SATURDAY.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Marathon

When
March 8, 12:00 AM CST to 12:00 PM CST
Where
Marathon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344730.